Alert archive / Nevada / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Reno, NV

July 25, 2019Douglas County, Nevada; Alpine County, California

NWS Reno, NV issued this flash flood warning at Jul 25, 2019, 5:30 PM PDT for Douglas County, Nevada; Alpine County, California. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2019, 5:30 PM PDT (00:30 UTC)
Expired
Jul 25, 2019, 6:52 PM PDT
In force
82 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Alpine County, CA, Douglas County, NV

The radar

The Reno radar (KRGX), 99 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2019-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2019-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3121 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WGUS55 KREV 260030
FFWREV
CAC003-NVC005-260330-
/O.NEW.KREV.FF.W.0005.190726T0030Z-190726T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
530 PM PDT Thu Jul 25 2019

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Alpine County in northern California...
  Douglas County in western Nevada...

* Until 830 PM PDT.

* At 525 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across in the Carson Range west of Foothill Road. Up to 
  1.5 to 2 inches of rain has already fallen. Flash flooding is 
  expected. Additional rainfall amounts of 1 to 1.5 inches are 
  possible in the warned area.

* Flash flooding, rock and debris flows are possible in areas of 
  steep terrain. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not attempt to cross flooded roads. Find an alternate route. Turn 
around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3897 11987 3896 11982 3893 11980 3886 11979
      3885 11988 3886 11989 3891 11988 3895 11992

$$

TF
1 follow-up statement
625 
WGUS75 KREV 260152
FFSREV

Flash Flood Statement
National Weather Service Reno NV
652 PM PDT Thu Jul 25 2019

CAC003-NVC005-260159-
/O.CAN.KREV.FF.W.0005.000000T0000Z-190726T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-Douglas NV-
652 PM PDT Thu Jul 25 2019

...THE FLASH FLOOD WARNING FOR ALPINE AND DOUGLAS COUNTIES IS
CANCELLED...

The heavy rain has ended this evening as thunderstorms have moved 
out of the region. Flooding is no longer expected to pose a threat. 

LAT...LON 3897 11987 3896 11982 3893 11980 3886 11979
      3885 11988 3886 11989 3891 11988 3895 11992

$$

EL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:00 PM PDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 25, 1:00 PM PDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
100 PM PDT Thu Jul 25 2019

.SYNOPSIS...

Showers and thunderstorms will spread north this evening and
Friday with cloud to ground lightning, localized heavy rainfall,
gusty winds, and small hail. Drier conditions will return this
weekend and early next week as high pressure expands across the
region. High temperatures will likely reach or exceed 100 degrees
for lower valleys with mid to upper 80s in the Sierra valleys by
Sunday. Temperatures return to near normal next week.

&&

.DISCUSSION...

Thunderstorms are beginning to fire early this afternoon across
Mono and western Mineral Counties. More buildups are visible
running up the Sierra Front to west of Reno and Stead. As the
afternoon progresses, we expect to see more storms fire and
move/propagate northward into the evening. The best chances
remain over Mono/Mineral, with a few storms north to I-80. Slower
storm movements could result in localized flash flooding, in
addition to typical gusty wind/small hail/lightning threats.

Otherwise, the forecast has not changed much overall from
yesterday. Showers and isolated thunderstorms remain possible
overnight into tomorrow morning as a weak upper level wave moves
through. The best potential for storms continues to be tomorrow,
especially along the 395 corridor eastward. West winds aloft with
high moisture values (precip. water near 1 inch) look to have
storms initiate along the leading edge of the zephyr. The high
res ensemble is in good agreement with this idea.

More west flow, along with the ridge building just to our south
over the weekend will dry things out and stabilize the air mass.
We should still have a few buildups, but thunderstorms are
unlikely with chances less than 10%.

The bigger story will be the heat, but the latest model and
ensemble trends are not quite as hot as they have been. It will
still be near the century mark in Western NV, with 85-90 degree
readings in the Sierra valleys. Overnight lows will be above
average, from the upper 40s Sierra valleys to the 60s in the
warmer lower valleys. At this time, I would put the chances of
KRNO seeing its first 100 degree reading this summer around 65%.

The ridge is expected to weaken early next week with dry southwest
flow returning. By the middle of the week, average summertime
heat with seasonably cool overnight lows returns along with the
typical afternoon/evening gusty winds. X

&&

.AVIATION...

Thunderstorm threat is the main concern today with KMMH having the
highest probability of seeing thunderstorms. A better threat
tomorrow afternoon and evening as more moisture moves in, and
expect the afternoon zephyr to act as a focusing mechanism. This
will put thunderstorm initiation near the Sierra Front terminals
Main threats are gusty winds 40-45 kts and small hail. Chances for
thunderstorms within 5 miles of a terminal listed below:

KMMH: 50% today and Friday
KTVL: 10% today and Friday
KTRK: 10% today, 5% Friday
KMEV/KCXP: 20% today, 25% Friday
KRNO: 15% today, 20% Friday

Drier weather returns for the weekend with thunderstorm threats
below 10% for all terminals along with light afternoon winds. A
return to southwest flow is expected next week with typical
afternoon west to southwest winds gusting to 20-25 kts. X

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 25, 3:20 PM PDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Reno NV
320 PM PDT Thu Jul 25 2019

CAZ072-073-NVZ001>003-252300-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
320 PM PDT Thu Jul 25 2019

...Thunderstorms Continue Through Early Evening...

Doppler radar continues to track thunderstorms south of Hwy 50
through the Sierra into Mineral County. Heavy rain, dime size hail
and winds in excess of 40 mph will be possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms. Expect ponding
of water on roadways. In areas of steep terrain, debris/rock slides
are possible. Drivers should slow down and turn on their headlights
if encountering heavy rains.

&&

LAT...LON 3758 11901 3774 11913 3773 11925 3788 11920
      3795 11932 3804 11931 3820 11963 3845 11968
      3869 11998 3881 12003 3885 12016 3908 12021
      3887 11814 3847 11770 3790 11834 3789 11842
      3747 11783 3746 11878
TIME...MOT...LOC 2210Z 240DEG 0KT 3854 11920

EL

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:39 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more111 min
Jul 25, 5:57 PM PDTAreal Flood AdvisoryREVStorey, Washoe77 min
Jul 26, 1:45 PM PDTSpecial Weather StatementREVDouglas, Lyon, Storey, Washoe3 hr
Jul 26, 2:08 PM PDTAreal Flood AdvisoryREVStorey, Washoe112 min
Jul 26, 4:08 PM PDTSpecial Weather StatementREVDouglas, Lyon, Storey, Washoe2 hr

Nearby

Flash Flood Warnings in Nevada, 2019Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.